Toddler and Preschool  |  Elementary  |  Infants  |  Winter  |  Cough and cold  |  Medicines

Vaporizer Medicine: Dangerous to Swallow

The Bottom Line

Vaporizers can add moisture and medication to the air. This can help people who have colds, the flu, or allergies. However, medicated vaporizer liquids are poisonous to swallow.

The Full Story

Many of us use vaporizers in the cold weather. We often add medicated liquids, especially when children have colds or the flu. If used safely, the vaporizers and the vaporizer medicines both can make us more comfortable.

The advantages of vaporizers include:

  • adding moisture to indoor air;
  • preventing dry skin;
  • helping to relieve cold, flu, and allergy symptoms;
  • soothing our sinuses and nasal passages by keeping them moist.

Newborns and small children with cold or flu symptoms are too young to take cough and cold medicines. Hot steam vaporizers are sometimes suggested instead for babies with a stuffy nose or congestion. (Note that some pediatricians do NOT recommend hot steam vaporizers. There is a risk of burns if a child gets too close or spills the hot water.)

Many vaporizers use a medicated solution in addition to water. These medicines can help ease coughs and stuffy noses. There are many different kinds and brands of these medicated solutions. (One well-known brand is Vicks® VapoSteam®, though there are others.)

Liquid vaporizer medications often contain three ingredients: camphor, essential oils, and ethanol. Camphor, which is usually the active ingredient, helps to prevent coughing. Essential oils like eucalyptus oil, menthol, and cedarleaf oil and nutmeg oil are "inactive" ingredients, but some people think they relieve stuffy noses. Ethanol is an inactive ingredient.

Poison specialists get a lot of calls about medicated liquids for vaporizers. Curious children dip their fingers in the solution, then lick their fingers. Rarely, they drink from the bottle which has an appealing minty smell.

  • Swallowing a product containing camphor can be dangerous. A taste, lick or sip may cause some nausea and vomiting. However, only a small amount more can cause serious poisoning in a small child. Swallowing camphor can lead to seizures.
  • Essential oils can cause diarrhea and stomach upset when swallowed. When a child tries to drink vaporizer medicine, it may go down the wrong way into the lungs. If this happens, the essential oils can injure the lungs and cause pneumonia.
  • Children may become drunk from the alcohol in these medicines. Alcohol poisoning is dangerous in children. It can make them sleepy. They may have trouble walking. Low blood sugar can cause seizures and coma.

Prevention is key.

  • Always close the medication container tightly after use.
  • Store the medication out of reach of children.
  • Keep the vaporizer away from children's reach.
  • Clean the vaporizer carefully so that mold and bacteria won't grow in it. The directions will tell you how.

If someone swallows a vaporizer medication, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away at 1-800-222-1222. The webPOISONCONTROL  tool or the poison specialist will tell you exactly what to do. Often, watching the person closely at home will be enough. Sometimes, a trip to the emergency room will be needed. If so, Poison Control will call the emergency room to provide treatment advice.

Serkalem Medkonnen, RN, BSN, MPH
Certified Specialist in Poison Information

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Always close the medication container tightly after use.
  • Store the medication out of reach of children.
  • Keep the vaporizer away from children's reach.
  • Clean the vaporizer carefully so that mold and bacteria won't grow in it. The directions will tell you how.

This Really Happened

By mistake, a caregiver gave a 10-month-old child liquid vaporizer medicine instead of cold medicine. The vaporizer liquid contained camphor, which is poisonous to swallow. The child became very drowsy and was taken to the emergency room. The child was breathing very fast and his pupils were larger than normal. Blood tests were abnormal and showed problems with his liver.

The child was admitted to the intensive care unit. By morning, he was awake and acting normal. He was sent home with his family and was to be seen by his pediatrician.